×

Compactness method in the finite element theory of nonlinear elliptic problems. (English) Zbl 0642.65075

The authors study finite element approximation of nonlinear elliptic boundary value problems of the type \[ -\text{div} a(\cdot,u,\text{grad} u)+b(\cdot,u,\text{grad} u)=f \text{ in } \Omega,\quad u=q_ D\text{ auf } \Gamma_ D \] \(a(\cdot,u,\text{grad} u)\cdot n=q_ N\) auf \(\Gamma_ N=\partial \Omega \setminus \Gamma_ D\) in a bounded nonpolygonal domain \(\Omega\subset {\mathfrak R}^ 2.\) The corresponding form \(a(u,v)\) is assumed to be Lipschitz-continuous and pseudo-monotone (generalized condition S); this guarantees compactness.
In the discretization the domain \(\Omega\) is approximated by polygonal domains; linear conforming triangular elements are used; the integrals are evaluated by numerical quadratures. Solvability of the discrete problems and convergence to an exact weak solution \(u\in H^ 1(\Omega)\) are proved. No additional assumption on the regularity of the exact weak solution is needed.
Reviewer: J.Weisel

MSC:

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J65 Nonlinear boundary value problems for linear elliptic equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. Amsterdam: North-Holland 1978 · Zbl 0383.65058
[2] Feistauer, M.: Mathematical and numerical study of nonlinear problems in fluid mechanics. In: Proc. of the Conf. Equadiff 6 held in Brno 1985, pp. 3–16. Berlin, Heidelberg, New York: Springer 1986
[3] Feistauer, M.: On the finite element approximation of a cascade flow problem. Numer. Math.50, 655–684 (1987) · Zbl 0646.76085
[4] Feistauer, M., Ženíšek, A.: Finite element solution of nonlinear elliptic problems. Numer. Math.50, 451–475 (1987) · Zbl 0637.65107
[5] Glowinski, R.: Numerical Methods for Nonlinear soriational Problems. Series in Comput. Physics. Berlin, Heidelberg, New York, Tokyo: Springer 1984
[6] Hrušková, V.: Numerical solution of nonlinear elliptic problems by the methods of the finite elements, least squares and conjugate gradients. Thesis. Faculty of Mathematics and Physics, Charles University, Prague, 1987 (in Czech)
[7] Lions, J.L.: Quelques Méthodes de Résolution des Problémes aux Limites non Linéaires. Paris: Dunod 1969
[8] Nečas, J.: Les Méthodes Directes en Théorie des Equations Elliptiques. Prague: Academia 1967
[9] Nečas, J.: Introduction to the Theory of Nonlinear Elliptic Equations. Teubner Texte zur Mathematik, Band 52, Leipzig, 1983
[10] Ženíšek, A.: Discrete forms of Friedrich’s inequalities in the finite element method. R.A.I.R.O. Numer. Anal.15, 265–286 (1981)
[11] Ženíšek, A.: How to avoid the use of Green’s theorem in the Ciarlet’s and Raviart’s theory of variational crimes. M2 AN,21, 171–191 (1987) · Zbl 0623.65072
[12] Zlámal, M.: Curved elements in the finite element method. I. SIAM J. Numer. Anal.10, 229–240 (1973) · Zbl 0285.65067
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.